Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 110, NWS Cheyenne, WY

June 22, 2018Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 22, 2018, 5:45 PM MDT for Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 5:45 PM MDT (23:45 UTC)
Expired
Jun 22, 2018, 6:30 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:47 PM MDTHAIL 0.884 Sw Lyman, WY
Jun 22, 6:08 PM MDTHAIL 0.881 Sw Scottsbluff, NENICKEL SIZED HAIL PICTURE FROM TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS55 KCYS 222345
SVRCYS
NEC157-165-WYC015-230030-
/O.NEW.KCYS.SV.W.0110.180622T2345Z-180623T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
545 PM MDT FRI JUN 22 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Western Scotts Bluff County in the Panhandle of Nebraska...
  Southwestern Sioux County in the Panhandle of Nebraska...
  East central Goshen County in southeastern Wyoming...

* Until 630 PM MDT.

* At 545 PM MDT, a severe thunderstorm was located near Huntley, or
  14 miles south of Torrington, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Lyman, Huntley,
  Hubbard Hill, Stegall, Lake Alice, Scotts Bluff National Monument
  and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4182 10422 4215 10405 4208 10357 4170 10374
TIME...MOT...LOC 2345Z 294DEG 23KT 4186 10413 

HAIL...1.50IN
WIND...60MPH
 
$$

Mokry
4 follow-up statements
684 
WWUS55 KCYS 230002
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
602 PM MDT FRI JUN 22 2018

NEC165-WYC015-230011-
/O.CAN.KCYS.SV.W.0110.000000T0000Z-180623T0030Z/
Sioux NE-Goshen WY-
602 PM MDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4178 10405 4200 10400 4200 10361 4170 10374
TIME...MOT...LOC 0001Z 294DEG 23KT 4182 10400 

$$

NEC157-230030-
/O.CON.KCYS.SV.W.0110.000000T0000Z-180623T0030Z/
Scotts Bluff NE-
602 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN SCOTTS BLUFF COUNTY...

At 601 PM MDT, a severe thunderstorm was located near Stegall, or 17
miles west of Scottsbluff, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Hubbard Hill,
Stegall, Lake Alice and Scotts Bluff National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 10405 4200 10400 4200 10361 4170 10374
TIME...MOT...LOC 0001Z 294DEG 23KT 4182 10400 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
090 
WWUS55 KCYS 230012
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
612 PM MDT FRI JUN 22 2018

NEC157-230030-
/O.CON.KCYS.SV.W.0110.000000T0000Z-180623T0030Z/
Scotts Bluff NE-
612 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN SCOTTS BLUFF COUNTY...

At 612 PM MDT, a severe thunderstorm was located near Hubbard Hill,
or 13 miles southwest of Scottsbluff, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gering, Hubbard Hill and Scotts Bluff National Monument. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4177 10399 4190 10392 4184 10368 4170 10374
TIME...MOT...LOC 0012Z 294DEG 23KT 4179 10391 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
839 
WWUS55 KCYS 230018
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
618 PM MDT FRI JUN 22 2018

NEC157-230030-
/O.CON.KCYS.SV.W.0110.000000T0000Z-180623T0030Z/
Scotts Bluff NE-
618 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL SCOTTS BLUFF COUNTY...

At 618 PM MDT, a severe thunderstorm was located near Hubbard Hill,
or 12 miles southwest of Scottsbluff, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gering, Hubbard Hill and Scotts Bluff National Monument. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 10387 4187 10383 4184 10368 4170 10374
TIME...MOT...LOC 0018Z 294DEG 23KT 4177 10386 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
866 
WWUS55 KCYS 230026
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
626 PM MDT FRI JUN 22 2018

NEC157-230036-
/O.EXP.KCYS.SV.W.0110.000000T0000Z-180623T0030Z/
Scotts Bluff NE-
626 PM MDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SCOTTS BLUFF
COUNTY WILL EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4174 10387 4187 10383 4184 10368 4170 10374
TIME...MOT...LOC 0026Z 294DEG 23KT 4175 10380 

$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:13 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 22, 2:13 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
213 PM MDT Fri Jun 22 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 210 PM MDT Fri Jun 22 2018

Faster movement of an upper shortwave and strong convection across
eastern Colorado have limited convective development over the CWA
this afternoon with just isolated activity currently. Expect some
increase still into this evening as the main upper trough axis moves
by but severe potential looks to be reduced, and mainly over the
southern Panhandle. Clearing out later tonight as the trough exits
to the east of the CWA.

Saturday is looking warm and dry through much of the day with the
upper flow backing slowly to the WSW ahead of the next upper system
that will be affecting the area. Some modest instability progged in
the afternoon which could allow for some high-based convection as
the low levels will be somewhat dry. Gusty winds the main threat
from any of these.

Showers and tstms will become more widespread Saturday night and
continue through Sunday as an upper low moves across Wyoming. Still
a threat for heavy rainfall in some areas, mainly northern and eastern
parts of the CWA as the system will be slow-moving. Stronger instability
now progged to remain more southeast of the CWA Sunday but some decent
CAPE still noted over the NE Panhandle. Precipitation should begin
winding down Sunday night as the upper low moves east across Nebraska.

.LONG TERM...(Monday through Friday)
Issued at 210 PM MDT Fri Jun 22 2018

12Z medium range models/ensembles are in good agreement next week.
The upper low responsible for the locally heavy rainfall late
this weekend will be located over the central High Plains Monday.
Lingering wrap-around moisture will produce scattered showers and
isolated tstorms through the afternoon, however rainfall amounts
be lighter. A high-amplitude mid/upper ridge over the Intermountain
West will slide east across the north/central Rockies and Plains
Monday night and Tuesday. Shortwave energy traversing the US/Canadian
border will flatten the ridge, resulting in zonal flow aloft into
Wednesday. Another eastern Pacific trough moves onshore into the
western CONUS Thursday, with the flow aloft becoming southwesterly.
A surface front will extend from the northern Rockies east across
the central Dakotas and Upper Midwest, and will be the focus for
convection. A warm and dry weather pattern is shaping up for Tuesday
through Friday. Daytime highs will range from the 80s to lower 90s,
with overnight lows in the 50s to around 60.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1155 AM MDT Fri Jun 22 2018

VFR conditions will prevail outside of convection. Thunderstorms
will develop between 18Z and 21Z in southeast WY, and western NE
Panhandle after 21Z. Primary hazards for aviation will be large
hail, strong surface winds, icing and low level wind shear. There
will be brief MVFR CIG/VIS INVOF convection. Convection will taper
off after 03Z, with VCSH from 03Z to 06Z for western NE Panhandle.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Fri Jun 22 2018

Widely scattered showers and a few storms will move across the
area into this evening before dissipating. Saturday will be dry
and warm through mid-afternoon then showers and a few storms will
increase out west by late in the afternoon. Widespread showers and
thunderstorms are expected Saturday night through most of Sunday
with wetting rains likely in many areas. The rain will taper off
Sunday night into Monday with drier and warmer conditions then
making a return.

&&

.HYDROLOGY...
Issued at 316 AM MDT Fri Jun 22 2018

Showers and thunderstorms, some accompanied by heavy rainfall, will
begin Saturday night and continue Sunday a deep upper level low
pressure system passes over the region. Wrap-around moisture will
extend the threat through Monday morning. Localized flash flooding
will be possible, especially areas saturated from recent heavy rain,
and burn scars in Albany County. A Flash Flood Watch may be issued
tonight or early Saturday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 22, 11:26 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1126 AM MDT Fri Jun 22 2018

WYZ101>118-231045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1126 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
into this evening. A few storms could become strong to severe
mainly near the Nebraska border this afternoon with hail and gusty
winds the main threat.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A wet pattern will set in Saturday night through Sunday, which
will reintroduce the possibility of localized flash flooding for
the period.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ002-003-019>021-054-055-095-096-WYZ119-231045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-East Laramie County-
1126 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered strong to severe thunderstorms will be
possible this afternoon and evening. Storms will be capable of
producing large hail and strong winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A wet pattern will set in Saturday night into Sunday night, which
will reintroduce the possibility of localized flash flooding for
the period.

.Spotter information statement...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Jun 22, 2:22 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
222 PM MDT FRI JUN 22 2018

NEZ021-055-222100-
Cheyenne NE-Morrill NE-
222 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Redington, or 21 miles northeast of Kimball, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Morrill Counties.

LAT...LON 4132 10337 4147 10336 4154 10309 4136 10311
TIME...MOT...LOC 2021Z 252DEG 13KT 4142 10332

Emanuel
Local storm report, Jun 22, 3:18 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
318 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             8 NW GURLEY             41.40N 103.08W
06/22/2018  M1.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            FACEBOOK REPORT AND PICTURE OF 1.75 HAIL FROM SPOTTER DAN
            FITTS.

&&

CW
Special weather statement, Jun 22, 3:51 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
351 PM MDT FRI JUN 22 2018

NEZ055-222215-
Cheyenne-
351 PM MDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHEYENNE COUNTY...

At 351 PM MDT, a strong thunderstorm was located 8 miles southeast of
Potter, or 13 miles west of Sidney, moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sidney, Brownson, Sidney Airport and Lorenzo.

This includes Interstate 80 in Nebraska between mile markers 44 and
64.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.

LAT...LON 4108 10333 4122 10322 4112 10286 4100 10304
      4101 10319
TIME...MOT...LOC 2151Z 304DEG 25KT 4112 10323

Mokry
Special weather statement, Jun 22, 5:19 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
519 PM MDT FRI JUN 22 2018

NEZ096-WYZ108-222345-
South Sioux-Goshen County-
519 PM MDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES...

At 518 PM MDT, a strong thunderstorm was located over Lingle, or 7
miles northwest of Torrington, moving southeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm. Trained spotters have reported nickel size hail in the town
of Lingle.

Locations impacted include...
Torrington and Lingle.

LAT...LON 4208 10438 4222 10433 4213 10399 4202 10413
TIME...MOT...LOC 2318Z 295DEG 17KT 4212 10432

Mokry
Special weather statement, Jun 22, 5:30 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT FRI JUN 22 2018

WYZ108-230000-
Goshen County-
530 PM MDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOSHEN COUNTY...

At 529 PM MDT, a strong thunderstorm was located 9 miles northwest of
Veteran, or 17 miles west of Torrington, moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Yoder and Veteran.

LAT...LON 4203 10462 4209 10458 4201 10421 4186 10434
TIME...MOT...LOC 2329Z 295DEG 26KT 4203 10452

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:56 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball14 min
Jun 21, 11:41 PM MDTSpecial Weather StatementCYSScotts Bluff34 min
Jun 22, 2:22 PM MDTSpecial Weather StatementCYSCheyenne38 min
Jun 22, 2:33 PM MDTSevere Thunderstorm WarningCYSCheyenne16 min
Jun 22, 3:51 PM MDTSpecial Weather StatementCYSCheyenne24 min
Jun 21, 6:22 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 21, 6:49 PM MDTSpecial Weather StatementCYSLaramie11 min
Jun 21, 7:03 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Jun 21, 7:21 PM MDTSpecial Weather StatementCYSConverse39 min
Jun 22, 5:19 PM MDTSpecial Weather StatementCYSGoshen26 min
Jun 22, 5:30 PM MDTSpecial Weather StatementCYSGoshen30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.